Hello Guest, Welcome to Apnea Board !
As a guest, you are limited to certain areas of the board and there are some features you can't use.
To post a message, you must create a free account using a valid email address.

or Create an Account


New Posts   Today's Posts

Statins make me hurt
#21
(01-29-2015, 06:17 PM)archangle Wrote:
(01-29-2015, 02:24 PM)surferdude2 Wrote: My friend said none of his patients ever had any side effects with Crestor.

That's scary that he implies there are no side effects. Check Google for horror stories.

I should have added that this happened in around '03 (maybe earlier) so he's no doubt changed his opinion by now. Goggle in '97 wouldn't deliver much flack about statins. I think statins, and Crestor especially, got rave reviews for a while before all the side effects got reported and assessed. I think Crestor got heavy marketing as somewhat of a "hot rod" statin that was more powerful than the ones that were being used at the time. Stronger isn't necessarily better, as was found out later. I don't know if they cut back on their dosage strength but I'd say they very well should have.

That may seem pretty unusual considering how long and thorough the process is for getting FDA approval for any new drug but it is what it is and speaks volumes about the reason for not rushing approval of what may look like a wonder drug. Even a wonder drug can be overdosed and become a "wonder what happened" drug!

Best regards,

Dude
Post Reply Post Reply
#22
Crestor was approved by FDA August 2003 and I believe they were trying to prescribe it for me in 2004 all I know is that I did not like what I was reading about it my cholesterol woods on the high side of normal and there was no way that I was going to take any medication and felt like I couldn't control it with the way I ate and exercise and making sure there was no smoke around me and my family and things like that we have a friend that has high cholesterol and all they did was quit smoking and 3 months later or whatever had another blood test and the cholesterol had dropped dramatically that is why no one is allowed to smoke on our property
Post Reply Post Reply
#23
I could swear that I was given Crestor before '03 but I could be mistaken. Now I'm curious and will look through my records.

Edit: I'm glad I didn't swear, I found the record and it turns out it was 9/24/03 when I was given Crestor. Now I can see why none of his other patients had complained of any side effects, it was too new for the feedback to have occurred. Thinking-about
Post Reply Post Reply


#24
(01-29-2015, 06:55 PM)DariaVader Wrote:
(01-29-2015, 06:22 PM)DocWils Wrote: Not sure if a statin would cause a degenerative nerve condition - certainly there is no evidence in the literature. Side effects, yes, but not creating a degenerative nerve disease.

Crestor, like all statins, can have side-effects. Each person reacts differently to any drug, side effects are part of the deal, since no one person has the same biology as the next. Some people have such minor side effects that they barely notice it, others have extreme reactions. No telling what will happen, and you can try different formulations to see which is best tolerated.

While at first statins were seen as wonder drugs, we are more cautious now, having seen long term effects and the like, and no longer prescribe a statin lightly. So the rule is first lifestyle changes, and if that doesn't work and the risk factor rises above between 12 to 25% depending on your philosophy, then prescribing a statin becomes a calculated risk.

Nerve damage and neuralgias, peripheral neuropathies *are* known effects of statins.

I have known multiple people who have run into them with Lipitor in particular. In addition there are studies that show how damaging low cholesterol is to brain function.... :O

None of what you describe fall under the category of degenerative nerve conditions. The effects you mention are often temporary and reverse once the statins are discontinued, and are often due not to the statin itself but to side effects of the statins impacting themselves on nerve function, usually from circulatory changes. Degenerative nerve effects usually fall under chemical changes in the receptors or in the sheaths of the nerves. There are some (rare) cases of permanent nerve damage, but in each case there is no clear indication if it is the statin or already existing conditions which precipitated the use of statins that caused it. The jury is still out on that question, and the cases are too rare and poorly documented to get a clear picture. It IS a risk, but not a high one, and there are other side effects that are far more common and unpleasant to be considered. As such, it is advised to prescribe statins with caution, weighing the benefits over the possible detriments.
Post Reply Post Reply
#25
(01-29-2015, 08:37 PM)surferdude2 Wrote: That may seem pretty unusual considering how long and thorough the process is for getting FDA approval for any new drug but it is what it is and speaks volumes about the reason for not rushing approval of what may look like a wonder drug. Even a wonder drug can be overdosed and become a "wonder what happened" drug!

Dude

Not that unusual - the sample group for testing and approval is considerably smaller and better controlled than when a drug goes into wide usage - often only then do rarer or more extreme problems show up, especially when they start giving this stuff out like candy, not considering what drugs they may be combined with and not checking for patient compliance, which can royally screw around with how the body reacts to it.

Post Reply Post Reply
#26
(01-29-2015, 11:16 AM)DocWils Wrote: Ask your doc to switch you to Pravastatin or fluvastin and see if that helps.

I go by my cardio and internist's advise. My BMI is currently ~31 and I'm not exercising much (reasons not presently relevant). I had a tough time before CPAP tolerating a relatively low dose of 20mg Pravastatin. I found it more tolerable after CPAP, but I've only titrated up to 1-20mg Pravastatin every three (3) days. Just started upping to one every two days. Will do that for a couple or three weeks, then up it to once daily eventually.

But there has been a definite improvement since I have been on the Pravastatin and I've only been on it since mid-Feb 2015, and was only taking it 1x a week to start.

Email to cardio:

Comparison on panels performed on 1/23/2015 and 6/10/2015:

"First numbers recited are results from 1/23/2015 testing and second numbers from recent 6/10/2015 testing-

Total chol-277,167; HDL 58,44; Trigly 217,158; LDL 176, 91; Chol ratio 4.8, 3.8; Glucose 110, 116; A1c 6.9, 7.0; ALT 73,21. These are for the most part very positive and impressive changes, and I've only titrated up to 1-20mg Pravastatin every 3 days; upping titration to 1 every other day now. I plan to titrate up to 1-20mg/day, but only if you deem it absolutely necessary. I originally had many side effects from this medication but less so now since going on CPAP mid-Feb 2015. Thanks and regards, "


Post Reply Post Reply


#27
(01-29-2015, 10:28 AM)justMongo Wrote:
(01-29-2015, 10:13 AM)me50 Wrote: I hope that your doc has checked your liver just to be on the safe side.

My liver enzymes such as SGOT and SGPT are well within normal range.

I've heard that the studies done on statins were flawed. I've also heard that cholesterol is not the real culprit. Inflammation is the issue. Plaque build up is a response to inflammation.

I have no cholesterol issues but Doc B is running a C-reactive on me. Know in next week or so the results.
I use my PAP machine nightly and I feel great!
Updated: Philips Respironics System One (60 Series)
RemStar BiPAP Auto with Bi-FlexModel 760P -
Rise Time x3 Fixed Bi-Level EPAP 9.0 IPAP 11.5 (cmH2O)
Post Reply Post Reply
#28
(06-15-2015, 05:19 PM)Mark Douglas Wrote: I have no cholesterol issues but Doc B is running a C-reactive on me. Know in next week or so the results.

And, you know C-Reactive Protein is a measure of inflammation.
INFORMATION ON APNEA BOARD FORUMS OR ON APNEABOARD.COM SHOULD NOT BE CONSIDERED AS MEDICAL ADVICE. ALWAYS SEEK THE ADVICE OF A PHYSICIAN BEFORE SEEKING TREATMENT FOR MEDICAL CONDITIONS, INCLUDING SLEEP APNEA. INFORMATION POSTED ON THE APNEA BOARD WEB SITE AND FORUMS ARE PERSONAL OPINION ONLY AND NOT NECESSARILY A STATEMENT OF FACT.
Post Reply Post Reply
#29
(06-15-2015, 05:35 PM)justMongo Wrote:
(06-15-2015, 05:19 PM)Mark Douglas Wrote: I have no cholesterol issues but Doc B is running a C-reactive on me. Know in next week or so the results.

And, you know C-Reactive Protein is a measure of inflammation.

Grin
I use my PAP machine nightly and I feel great!
Updated: Philips Respironics System One (60 Series)
RemStar BiPAP Auto with Bi-FlexModel 760P -
Rise Time x3 Fixed Bi-Level EPAP 9.0 IPAP 11.5 (cmH2O)
Post Reply Post Reply


#30



statins gave me a lot of leg pain until I switched to pravastatin, which has been wonderful -- 40 mg daily,no side effects at all.
Post Reply Post Reply


Possibly Related Threads...
Thread Author Replies Views Last Post
  Do statins really reduce your risk of heart disease? zonk 37 8,351 06-16-2015, 10:56 AM
Last Post: Mark Douglas

Forum Jump:

New Posts   Today's Posts




About Apnea Board

Apnea Board is an educational web site designed to empower Sleep Apnea patients.

For any more information, please use our contact form.